No Risk of Recurrent Seizures From Childhood Vaccines
WebMD News Archive
Davis' study is indeed good news, says Thomas Saari, MD, professor of pediatrics at the University of Wisconsin Medical School in Madison. "It's always been hard to know whether a child is having a febrile [seizure] due to the vaccine or to some illness," he tells WebMD.
Why some kids get more febrile seizures than others has always been somewhat of a mystery, he says. "We wish we could identify those kids beforehand, but we just can't. Parents just have to do their best to keep febrile seizures from occurring."
With the availability of the DTaP vaccine, Saari says he's quit telling parents to give kids Tylenol after that shot. Since MMR fevers occur about a week or two after the shot, "it's much more difficult to anticipate when fever is likely to happen. So we counsel parents that if kids do develop a fever, give them Tylenol." Parents should never give aspirin to children under age 18, because of the risk of Reye's syndrome, a rare but dangerous disease.
Saari says his main concern is when children don't get immunized. "They have a greater chance of developing significant central nervous system problems as a result of disease ... permanent brain damage and persistent seizure problems," he says. "It can be very sobering. It's why immunizations are so important."